Discussions By Condition: Allergies

All over itching? Stop guessing, see this post!

Posted In: Allergies 1 Replies
  • Posted By: Anonymous
  • September 1, 2009
  • 06:23 PM

I'm posting this under a new thread to place it as a most recent post on the topic

posted by Collin, 31Aug2009 (see previous posts pg 13 "All-over itching, no rash")

For anyone who may come across this, an update.

Four months ago I began taking the anti-depressant (and smoking cessation drug) Wellbutrin (or Buproprion). Th drug fairly quickly began lessening my depression, and within a couple of weeks I noticed an unexpected thing had happened; the all over itching I had experienced for three years stopped entirely. It hasn't returned.

I had as I posted months back, stopped eating certain breads, thinking it was gluten related. That did in fact help, but I believe now it was likely my taking some action had a psychosomatic effect. The itching continued (sometime after I'd made my triumphant post) however less frequently. I'd assign the cause to something I'd eaten. It was more likely I was less stressed.

I have been taking Wellbutrin now for four months. The drug is prescribed to treat various issues including anxiety.

Initially I intuitively felt the itching was stress related - I had undergone a terribly difficult, emotional time in my life at around the age of 45 (i'm now 48). The itching began exactly at that time. I attributed the itching to any number of possibilities, desperate to find a solution, a cause. It never occurred to me that it was the stress I was under emotionally.

Coming back full circle, I'd say the itching is created solely by stress, a form of expression to anxiety. It isn't "in your head" exactly as one posted comment suggested; that is, it isn't manifested by thoughts per se; it is actually the body expressing the anxiety in such a way as to call attention to the issue of anxiety, possibly a manner of releasing the stress as it were. (My diet includes the breads again that I've always enjoyed, to no ill effect).

As I look back, what an incredibly miserable three or four years. No one I asked, including my doctor, or a friend who is a nurse, had ever heard of such a thing, or had any explanation for it. They suggested all the usual things such as changing diet, changing soaps and detergents, that I just (suddenly at the age of 45) had especially sensitive skin. Neither of them asked if I was under a great deal of stress, or if I felt a great deal of emotional anxiety.

I'd suggest talking to your doctor about about stress or anxiety in your life, or in the life of your child who is experiencing this really miserable physical expression of stress.

Good luck, and don't wait another day; there is an end to the itching.

Reply Flag this Discussion

1 Replies:

  • Im in the middle of something similar. I had a massive change in my life around 3 years ago. Essentially a good thing, emotional and positive but a BIG thing to take on. I started itching in remote places and having panic attacks. i'd never had anything like this. OK so here we are now and im suffering from all over itching. Over the past 3 years it has gradually gotten worse. Now its always on my mind. Im not getting any answers from doctors and don't expect any these days. Are you saying a smoking cessation drug helped or was it the act of stopping smoking. I've zeroed in on smoking as the only thing I haven't dealt with that could have many underlying causes. So Collin, do you think its the smoking or the drug too. Is it hard to obtain wellburtrin ? what was the antidepressant?
    Anonymous 1 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?